Matthew Burke Discusses Adverse Events

March 5, 2014
Matthew Burke, MBA, RN, MSN, APRN-BC

Matthew Burke, MBA, RN, MSN, APRN-BC, Oncology Nurse Practitioner/Melanoma and Renal Cell Carcinoma, Yale New Haven Hospital, discusses the difference between adverse events caused by chemotherapy and immunotherapy.

Matthew Burke, MBA, RN, MSN, APRN-BC, Oncology Nurse Practitioner/Melanoma and Renal Cell Carcinoma, Yale New Haven Hospital, discusses the difference between adverse events caused by chemotherapy and immunotherapy.

Burke says chemotherapy-related adverse events are usually limited to the time that the drug is in the patient’s body while immunotherapy agents cause modifications in the checkpoints of the immune system that may be permanent.

Because the immune system is altered during treatment with immunotherapy agents, Burke says the severity of immunotherapy-related adverse events can be much worse than chemotherapy-related adverse events. Also, it is difficult to predict which patients will experience severe adverse events from immunotherapy treatment.